MAUDE Adverse Event Report: VASCULAR SOLUTIONS, LLC TURNPIKE SPIRAL; CATHETER

VASCULAR SOLUTIONS, LLC TURNPIKE SPIRAL; CATHETER
Model Number 5640
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/02/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A manufacturing record review was completed and no related nonconformances were found associated to the reported event, therefore supporting the device met material, assembly and performance specifications.The device returned 30apr19 for investigation, however, the investigation has not been determined at this time.A follow-up report will be submitted after investigation is completed.
 
Event or Problem Description
Turnpike spiral broke during procedure.Additional information received 18apr19: pt returns for high risk pci of complex, calcified, diffusely diseased rca.A 8f guide was advanced to the rca ostium from the right femoral artery and a balloon-tipped pacing wire was advanced to the rv apex from the right femoral vein.The complex mid lesion was crossed with a guidewire (after attempting with a previous wire) but a turnpike spiral would not cross despite support of a 8f trapliner.Decision made to withdraw the trapliner and balloon the proximal vessel to allow for more distal placement of the guideliner.Upon withdrawal of the turnpike spiral, the tip of the catheter fractured in the lesion.The remainder of the catheter was withdrawn.Next, limited attempts made to wire the vessel with another guidewire was unsuccessful, but the proximal disease was ballooned with a 3.0x15mm nc balloon and upon withdrawal of the balloon, the dislodged catheter tip was dragged back into the guideliner.Decision made to trap the catheter tip in the guideliner with a 2.Omm balloon and withdraw everything through the guide., access had been obtained in the contralateral groin to allow for visualization of the distal vessel during attempts to rewire the vessel.Decision made to attempt retrograde crossing of the now occluded, collateralized rca.The distal rca could not be accessed despite attempts through the first and second septal branches.Dissection-re-entry not attempted due to high proximal takeoff of rpda.Ultimately, decision made to make a final attempt at rewiring the vessel antegrade, which was successful with a htf wire.The lesion was ballooned with a 1.0mm balloon which ruptured.After advancing guideliner distally over the 3.0mm balloon, a turnpike spiral was successful in crossing distally and the wire exchanged for a floppy wire.Rotational atherectomy performed with a 1.5mm burr followed by pre-dilatation of the vessel with a 2.5x40mm balloon., the vessel was stented with overlapping 3.5x38mm des x 2, extending back to the vessel ostium.The stented segment was post dilated with a 4.0x30mm nc balloon.The mid stented segment was further post dilated with a 4.5x1smm nc balloon.The patient tolerated this prolonged procedure well with the help of anesthesia administering conscious sedations.Adjunctive heparin was used.Both arterial sites were closed.
 
Additional Manufacturer Narrative
A manufacturing record review was completed and no related nonconformance's were found associated to the reported event, therefore supporting the device met material, assembly and performance specifications.A returned product evaluation was also completed.The distal tip was twisted and about 1mm of tip material was missing.The distal shaft of the turnpike catheter was wavy.The distal coil was fully bonded to the catheter and was not damaged.The shaft and tip damage are consistent with torquing the catheter in a calcified lesion.

Brand Name
TURNPIKE SPIRAL
Common Device Name
CATHETER
Manufacturer (Section D)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis MN 55369
MDR Report Key8575006
Report Number2134812-2019-00028
Device Sequence Number2117619
Product Code DQY
UDI-Device Identifier30841156100708
UDI-Public(01)30841156100708
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K151981
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5640
Device Lot Number641079
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2019
Initial Date Received by Manufacturer 04/02/2019
Supplement Date Received by Manufacturer04/02/2019
Initial Report FDA Received Date05/02/2019
Supplement Report FDA Received Date05/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR